Alert archive / New York / Special Marine Warnings in 2011

Special Marine Warning 64, NWS Buffalo, NY

August 21, 2011

NWS Buffalo, NY issued this special marine warning at Aug 21, 2011, 2:11 PM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 2:11 PM EDT (18:11 UTC)
Expired
Aug 21, 2011, 3:15 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

The radar

The Ft Drum radar (KTYX), 95 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WHUS51 KBUF 211811
SMWBUF
SLZ022-024-211915-
/O.NEW.KBUF.MA.W.0064.110821T1811Z-110821T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
211 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  SAINT LAWRENCE RIVER FROM CAPE VINCENT TO SAINT REGIS

* UNTIL 315 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS...  ABOUT 4 NM
  NORTHWEST OF CHIPPEWA BAY...MOVING EAST AT 35 KNOTS.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  IROQUOIS DAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL MARINE INTERESTS SHOULD REMAIN ALERT AND SMALL BOATS TAKE SHELTER
IMMEDIATELY.

&&

LAT...LON 4492 7506 4486 7516 4486 7523 4452 7574
      4444 7575 4435 7586 4435 7589 4426 7602
      4418 7626 4420 7628 4424 7617 4430 7614
      4439 7587 4455 7573 4485 7529 4493 7505
      4498 7500 4500 7487 4496 7488
TIME...MOT...LOC 1810Z 252DEG 33KT 4451 7582

$$

TMA
1 follow-up statement
015 
FZUS71 KBUF 211858
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
258 PM EDT SUN AUG 21 2011

SLZ022-024-211915-
/O.CON.KBUF.MA.W.0064.000000T0000Z-110821T1915Z/
258 PM EDT SUN AUG 21 2011

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR 
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO SAINT REGIS...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS 11 NM
SOUTH OF IROQUOIS DAM ABOUT 11 NM SOUTHEAST OF OGDENSBURG...MOVING
EAST AT 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL MARINE INTERESTS SHOULD REMAIN ALERT AND SMALL BOATS TAKE SHELTER
IMMEDIATELY.

BOATERS SHOULD GO TO A SAFE HARBOR IMMEDIATELY. IF POSSIBLE REMAIN
BELOW DECK TO AVOID THE THREAT OF LIGHTNING. STRONG GUSTY WINDS AND
HIGH WAVES MAY QUICKLY CAPSIZE YOUR CRAFT. BOATS IN PORT SHOULD NOT
VENTURE OUT UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4492 7506 4486 7516 4486 7523 4452 7574
      4444 7575 4435 7586 4435 7589 4426 7602
      4418 7626 4420 7628 4424 7617 4430 7614
      4439 7587 4455 7573 4485 7529 4493 7505
      4498 7500 4500 7487 4496 7488
TIME...MOT...LOC 1858Z 252DEG 33KT 4464 7523

$$

TMA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 21, 1:32 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 21, 1:32 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
132 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK TODAY AND BE
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS MORNING.
COOLER AND SOMEWHAT UNSETTLED WEATHER WILL PREVAIL MONDAY BEFORE
HIGH PRESSURE BRINGS A RETURN TO DRY PLEASANT CONDITIONS FOR
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATE MORNING UPDATE...PREFRONTAL BAND OF SHOWERS AND EMBEDDED
THUNDER PUSHING INTO EASTERN SECTIONS...EVENTUALLY CLEARING THE AREA
BY NOON TIME. A DIMINISHING TREND TO THE CONVECTION SEEN BEHIND THIS
BAND ACROSS WESTERN SECTIONS. WE EXPECT CONVECTION TO DEVELOP BACK
INTO THE AREA AS THE UPSTREAM COLD FRONT PRESSES EASTWARD. THIS
ACTIVITY ALREADY SEEN DEVELOPING ACROSS SOUTHERN ONTARIO AND LAKE
ERIE AND SHOULD ARRIVE BY EARLY AFTERNOON. PLENTY OF CLOUD COVER
OVER THE AREA WILL LIMIT DESTABILIZATION POTENTIAL...THEREFORE
EXPECT ANY THUNDERSTORM ACTIVITY TO REMAIN BELOW SEVERE LIMITS.
BEHIND THE FRONTAL PASSAGE...PRECIPITATION CHANCES WILL DIMINISH
QUICKLY AS DRIER AIR WORKS IN.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ON MONDAY...OUR AREA WILL BE FIRMLY UNDER THE INFLUENCE OF THE UPPER
TROUGH/COOL POOL ALOFT...WITH A FAIRLY STRONG EMBEDDED SHORTWAVE
TROUGH ALSO PROGGED TO PASS ACROSS THE AREA. AT THE LOW LEVELS...A
COOL CYCLONIC FLOW WILL PERSIST THROUGH MUCH OF THE DAY...BEFORE
GRADUALLY TRENDING MORE ANTICYCLONIC DURING THE AFTERNOON AS LOW
LEVEL RIDGING BUILDS NORTHEAST FROM THE OHIO VALLEY BY THE EVENING.
OVERALL PATTERN RECOGNITION WOULD SUGGEST AT LEAST A LOW CHANCE OF
SOME SHOWERS GIVEN THE DEEP COOL CYCLONIC FLOW. HAVE THEREFORE KEPT
SOME LOW TO MID-RANGE CHANCE POPS IN PLAY FOR MONDAY...WITH A PARTLY
SUNNY AND COOLER DAY EXPECTED OUTSIDE OF ANY SHOWERS. 850 MB TEMPS
WILL FALL TO +8C TO +9C...WHICH SHOULD SUPPORT HIGHS ONLY IN THE
LOWER 70S...WITH SOME OF THE HIGH SPOTS IN THE SOUTHERN TIER AND
NORTH COUNTRY POTENTIALLY NOT MAKING IT OUT OF THE MID 60S.

THEN DURING MONDAY NIGHT...ANY DIURNALLY DRIVEN SHOWERS SHOULD END
FAIRLY QUICKLY IN THE EVENING WITH THE LOSS OF DAYTIME HEATING AND
INCREASING RIDGING...RESULTING IN A RETURN TO DRY WEATHER FOR THE
BALANCE OF THE NIGHT. 850 MB TEMPS OF +6C TO +7C WOULD NORMALLY BE
SUPPORTIVE OF SOME LAKE RESPONSE SOUTHEAST OF THE LAKES GIVEN THE
PREVAILING NW FLOW ALOFT AND CURRENT LAKE TEMPS OF +22 TO +24C...AND
WILL HAVE LOW CHANCE POPS SOUTHEAST OF THE LAKES EARLY IN THE
NIGHT...THEN DIMINISHING TO SLIGHT CHANCE OR NO CHANCE AS THE
AIRMASS DRIES FURTHER. THE COOL AIRMASS WILL ALLOW FOR LOWS IN THE
UPPER 40S ACROSS THE NORMAL COOL SPOTS OF THE SOUTHERN TIER AND
NORTH COUNTRY...AND THE LOWER TO MID 50S ELSEWHERE.

TUESDAY STILL LOOKS TO BE A RATHER PLEASANT DAY AS THE UPPER TROUGH
LIFTS OUT TO THE NORTHEAST...AND SURFACE HIGH PRESSURE CRESTS ACROSS
NY AND PA. 850 TEMPS SHOULD RECOVER A NOTCH OR TWO FROM MONDAY...
ALLOWING FOR DAYTIME HIGHS IN THE LOWER-MID 70S AREAWIDE. TUESDAY
NIGHT WILL BE NOT AS COOL WITH A SOUTH TO SOUTHWESTERLY
WINDS...OVERNIGHT LOWS IN THE MID 50S WELL INLAND TO THE MID 60S
ALONG THE LAKESHORES.

WEDNESDAY WILL SEE A RETURN OF WARMER TEMPS BUT CONTINUED LOW
HUMIDITY. SKIES WILL BE MOSTLY SUNNY FOR MUCH OF THE DAY ALTHOUGH
THERE WILL BE AN INCREASE IN HIGH CLOUDINESS DURING THE MID
AFTERNOON...TRENDING TOWARD PARTIAL SUNSHINE BY THE END OF THE DAY
AS AN UPPER TROUGH APPROACHES THE REGION FROM THE WEST. HIGHS ON
WEDNESDAY WILL TOP OUT IN THE UPPER 70S TO THE MIDDLE 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
DURING WEDNESDAY NIGHT AND THURSDAY...AN UPPER TROUGH WILL DIG
SOUTHEAST ACROSS THE GREAT LAKES AND NORTHEAST. COUPLED WITH AN
ASSOCIATED COOL FRONTAL PASSAGE AT THE LOW LEVELS...THIS WILL RESULT
IN A MODEST POTENTIAL FOR SOME CONVECTION BOTH WEDNESDAY
NIGHT/THURSDAY...WHICH WILL BE COVERED WITH MID-RANGE CHANCE POPS.

FOLLOWING THE PASSAGE OF THIS SYSTEM...HIGH PRESSURE AND SOMEWHAT
DRIER/COOLER AIR WILL BUILD EAST ACROSS THE GREAT LAKES THURSDAY
NIGHT AND FRIDAY...THEN WILL DRIFT OFF THE NEW ENGLAND COAST
SATURDAY. THIS WILL BRING A RETURN TO FAIRLY PLEASANT CONDITIONS FOR
THE LAST COUPLE DAYS OF THE WEEK...WITH COMFORTABLE HUMIDITY LEVELS
AND 850 MB TEMPS OF +10C TO +14C SUPPORTING SEASONABLY WARM HIGH
TEMPS IN THE MID 70S TO LOWER 80S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
BAND OF STRONG CONVECTION PUSHING ACROSS THE REGION THIS AFTERNOON
ALONG AND AHEAD OF SURFACE COLD FRONT. ALONG THIS LINE...TORRENTIAL
RAINS...SMALL HAIL AND WINDS GUSTING TO NEAR 35 KNOTS WILL BE
COMMON. BRIEF IFR/LIFR CONDITIONS WILL OCCUR AS THIS LINE OF
CONVECTION CROSSES. BEHIND THE FRONT...CONDITIONS IMPROVING TO VFR
WITH THE POTENTIAL FOR SCATTERED SHOWER ACTIVITY THROUGH ABOUT 23Z.

OUTLOOK...
MONDAY...MAINLY VFR. A CHANCE OF SHOWERS.
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...MAINLY VFR. CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
A COLD FRONT WILL CROSS THE EASTERN LAKES THIS MORNING AND MIDDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL
PASSAGE. MARINERS WILL NEED TO PAY ATTENTION TO THE POTENTIAL FOR
SOME STORMS TO PRODUCE HIGHER WIND AND WAVE CONDITIONS. EXPECT WINDS
TO PICK UP BEHIND THE FRONT TONIGHT...POSSIBLY RESULTING IN SMALL
CRAFT ADVISORY CONDITIONS BY MONDAY MORNING...ESPECIALLY ON LAKE
ONTARIO AS BRISK WEST TO NORTHWEST WINDS SET IN.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...JJR
AVIATION...TMA
MARINE...SFM

In the hours before

Local storm report, Aug 21, 1:07 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
107 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     HAMBURG                 42.72N  78.83W
08/21/2011                   ERIE               NY   LAW ENFORCEMENT

            LIMBS DOWN IN VILLAGE OF HAMBURG

&&

EVENT NUMBER BUF1100213

MPUKAJLO
Local storm report, Aug 21, 1:09 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
109 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            HAMBURG                 42.72N  78.83W
08/21/2011                   ERIE               NY   LAW ENFORCEMENT

            UNDERPASSES FLOODED IN HAMBURG

&&

EVENT NUMBER BUF1100214

MPUKAJLO
Local storm report, Aug 21, 1:19 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
119 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLOOD            HAMBURG                 42.72N  78.83W
08/21/2011                   ERIE               NY   DEPT OF HIGHWAYS

            RTE 75 CLOSED... FLOODING ACROSS LEGION DR. TO ELMVIEW
            AVE... TOWN OF HAMBURG.

&&

EVENT NUMBER BUF1100215

AR
Special weather statement, Aug 21, 1:36 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
136 PM EDT SUN AUG 21 2011

NYZ003>005-013-014-211945-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
136 PM EDT SUN AUG 21 2011

A WIDE LINE OF SHOWERS AND THUNDERSTORMS THAT COVERED MUCH OF
MONROE COUNTY, THEN TRAILED TO THE SOUTHWEST ACROSS WESTERN NEW
YORK, WILL WORK EAST ACROSS THE REGION THROUGH THE AFTERNOON. SOME
OF THE THUNDERSTORMS, ESPECIALLY SOUTH OF THE THRUWAY, WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 MPH, SOME HAIL,
AND TORRENTIAL DOWNPOURS, CREATING PONDING ON AREA ROADS ALONG
WITH POOR DRAINAGE FLOODING.
Special weather statement, Aug 21, 1:42 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
142 PM EDT SUN AUG 21 2011

NYZ012-013-020-021-085-211845-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-LIVINGSTON NY-WYOMING NY-
142 PM EDT SUN AUG 21 2011

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
TORRENTIAL RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WARSAW TO SPRINGVILLE...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  YORKSHIRE AND ARCADE...
  PERRY AND DELEVAN...
  EAGLE AND SILVER SPRINGS...
  BLISS AND MACHIAS...
  MOUNT MORRIS AND CASTILE...
  PIKE...
  SONYEA AND PORTAGEVILLE...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.

LAT...LON 4274 7769 4233 7848 4253 7882 4279 7827

AR
Special weather statement, Aug 21, 2:08 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
208 PM EDT SUN AUG 21 2011

NYZ006>008-212015-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
208 PM EDT SUN AUG 21 2011

RAIN
AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REGION THROUGH
LATE AFTERNOON. SOME OF THE THUNDERSTORMS WILL PRODUCE TORRENTIAL
DOWNPOURS, GUSTY WINDS, AND SMALL HAIL. BE ON THE ALERT FOR
PONDING ON AREA ROADS AND POOR DRAINAGE FLOODING.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:36 AM EDTSpecial Weather StatementBUFErie39 min
Aug 21, 5:08 AM EDTSpecial Weather StatementBUFGenesee, Monroe, Orleans67 min
Aug 21, 11:39 AM EDTSpecial Weather StatementBUFErie, Genesee66 min
Aug 21, 12:08 PM EDTSpecial Marine WarningBUF52 min
Aug 21, 12:09 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming51 min
Aug 21, 12:27 PM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie, Genesee, Monroe, Orleans and 1 more63 min
Aug 21, 1:03 PM EDTSpecial Weather StatementBUFChautauqua57 min
Aug 21, 1:42 PM EDTSpecial Weather StatementBUFLivingston, Wyoming63 min
Aug 21, 2:15 PM EDTSpecial Marine WarningBUF79 min
Aug 21, 2:29 PM EDTSpecial Weather StatementBUFAllegany, Livingston61 min
Aug 21, 2:50 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne55 min
Aug 21, 3:13 PM EDTSpecial Marine WarningBUF62 min
Aug 21, 3:25 PM EDTTornado WarningBUFCayuga, Wayne35 min
Aug 21, 4:02 PM EDTSmall Craft AdvisoryBUF36 hr
Aug 21, 4:17 PM EDTSpecial Marine WarningBUF58 min
Aug 21, 4:35 PM EDTSpecial Marine WarningBUF55 min
Aug 21, 4:44 PM EDTSpecial Weather StatementBUFMonroe61 min
Aug 21, 5:23 PM EDTSpecial Marine WarningBUF52 min
Aug 21, 6:27 PM EDTSpecial Marine WarningBUF33 min
Aug 21, 6:28 PM EDTSpecial Weather StatementBUFErie, Genesee, Wyoming62 min
Aug 21, 6:34 PM EDTSpecial Weather StatementBUFOswego56 min
Aug 21, 6:48 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego57 min

Nearby

Special Marine Warnings in New York, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.